Jump to content

Jemccoley: Please Help ME- I am having a horrible time coming off of lexapro!


jemccoley

Recommended Posts

I started taking Lexapro about a year and a half ago. It helped with both depression and anxiety, but the side effects were too much to handle. I had no sex drive and this caused problems in my marriage. I was also sleepy all the time and could not stay awake for nothing. So I decided it was time to come off. 

Right now it seems like the worst decisions of my life. I have tried tapering very slowly, but if I do not take one pill each morning I have extremely bad consequences. I get so dizzy I can't make quick motions. I have brain shivers and brain zaps where it feels like I'm getting smacked in the face with a pan while I'm sleeping. I'm extremely agitated and feeling completely hopeless. 

The question is- has anyone else experienced this? It seems virtually impossible to get off of this medicine! I am considering just quitting cold turkey, besides being told not to, just to get that crap out of my system, even if I have to suffer for a few weeks. 

Any experiences related to this? Help! I feel so lost and alone.

Link to post
  • Moderator Emeritus

Hi,

 

Welcome to SA.

 

I moved your post here to our introductions section where it will get a better response.  You can use this thread as your own journal to document your progress and stay in touch with the group.

 

I'm sorry you have been having a hard time coming off Lexapro.  I had the same problem, I tried to come off it 4 times before I managed to stay off, but I tapered too fast and then quit from a too high dose and have been having symptoms ever since.  You have come to the right place, we will be able to help you.

 

What dose of Lexapro are you taking at the moment?  Are you on any other medication?  It would be helpful if you put your drug and withdrawal history in your signature, including dates and dosages.  Instructions for how to do that are here:

 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

We generally recommend reducing by 10% every 4 weeks, this helps to minimize withdrawal symptoms and protects the nervous system as it adjusts to changes made by the medication.  Please read through our topic on how to taper from Lexapro, here:

 

http://survivingantidepressants.org/index.php?/topic/406-tips-for-tapering-off-lexapro-escitalopram/

 

Its not a good idea to stop taking this medication suddenly, its not a matter of getting the drug out of you system, but being able to have a quality of life as your brain and nervous system adjusts to functioning without the drug, this can take some time.  Many of us here have been suffering for a lot longer than a few weeks because of going CT or tapering too fast.

 

If you have any doubts, please have a look through this topic, it explains why its best to taper by 10%

 

http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

You will find a lot of friendly help and support here, so you no longer have to feel lost and alone.

 

Petu.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to post

Hi Jemc

I'm so sorry to hear what you're going and and I know it well thru first hand experience.

Listen to what the people here tell you . 

Don't don't don't go cold turkey.

Find a compassionate, knowledgeable pharmacist and wean VERY VERY gradually .... never more than 10% .

As Petu said,   "getting the drug out of your system"  is not the solution ... 

rather you want to gradually allow your brain and nervous system to adjust ...

You're in good hands here...you can trust the advice ...

good luck and blessings to you as you journey with us.

finding me

Since approximately 1992

have been on and off Paxil , Prozac(had a horrible reaction), Lorazepam , Celexa, Lexapro, Risperdal ( which was supposed to "kick start" the Lexapro) , and Wellbutrin...

By 2013, I was only on Wellbutrin and generic Lexapro ( 20mg)

I weaned successfully off the Wellbutrin, but by the time I was down to 10mg Lexapro, I suffered panic attacks on bridges, and creeping depression ,

July 2014, reinstated 20 mg generic Lexapro

Link to post
  • Moderator Emeritus

 

Any experiences related to this? Help! I feel so lost and alone.

You may feel lost but you are NOT alone. 

 

There are ways to properly taper and be successful at it. I am currently tapering from long time use of lexapro and I have symptoms every time I drop the dosage… but it is tolerable and I am able to function and enjoy life.

 

While you are reading the links posted for you by Petu, please tell us the last dose that you were on and also please describe the ways that you have tried to "slowly come off" of lexapro.

 

Have you tried or used any other medications in the recent past? This will also be helpful information for the wise people to inform you of your best next steps.

 

Hang in there. There is hope and lots of help for you here!

 

Again, welcome!

 

RU :)

Fall 1995 xanax, zoloft. switched to Serzone

1996- spring 2003serzone/ xanax/ lightbox.

b]Fall 2003- Fall 2004? Lexapro 10 mg. Light box /4 mg. xanax.[/b]

2004 - Fall of 2009 10 mg Lex, 150 mg Wellbutrin XL % 4 mg xanax

November 2009- Sept. 2011 10 mg lex., 300 Well. XL, 4 mg Xanax [/b

Sept.2012- July 2012 20 mg Lex 300 Well. XL, 4 mg Xanax

My mantra " go slow & with the flow "

3/2/13.. Began equal dosing 5 Xs /day xanax, while simultaneously incorporating a 2.5 % drop ( from 3.5 mg/day to 3.4 mg/day)

4/6/13 dropped from 300 mg. Wellbutrin XL to 150 mg. Difficult but DONE! Down to 3.3 mg xanax/ day / 6/10/13 3 mg xanax/day; 7/15/2013 2.88mg xanax/day.

10/ 1/2013...... 2.5 mg xanax… ( switched to tablets again) WOO HOO!!!!!! Holding here… cont. with Lexapro.

1/ 2/2014.. tapered to 18mg ( by weight) of a 26 mg ( by weight) pill of 20 mg tab. lexapro. goal is 13mg (by weight OR 10 mg by ingredient content) and STOPPED. Feeling very down with unbalanced, unpredictable WD symptoms.

1/2/2014- ??? Taking a brain-healing break from tapering anything after actively tapering something for 1.5 years. So… daily doses as of 2/2/2014: 18 mg by weight Lex, 150 mg Well. XL, 2.5 mg xanax, down from 26 mg by weight Lex., 300 mg well. XL, 4 mg xanax in August, 2012. I'll take it. :) 5/8/14 started equivalent dose liquid./ tabs. 5/13/14 1.5 % cut.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy